Life-Threatening Hyperkalemia from Cream of Tartar Ingestion

Daniel E. Rusyniak, Pamela J. Durant, James B. Mowry, Jo A. Johnson, Jayne A. Sanftleben, Joanne M. Smith

Research output: Contribution to journalReview article

1 Citation (Scopus)

Abstract

Introduction: Cream of tartar (potassium bitartrate) has a long history as a cooking aid and medicinal purgative. Despite containing large amounts of potassium, there are no well-documented cases of it causing toxicity. We report two cases in which intentional ingestions of cream of tartar resulted in life-threatening hyperkalemia. In addition, we briefly review the use of cream of tartar as a historical purgative. Case Reports: In both cases, individuals ingested a large quantity of cream of tartar in an effort to "clean themselves out". They manifested similar initial symptoms (vomiting), abnormal serum potassium (>8. 0 mmol/L), and EKG's with peaked T waves. Both patients were treated for hyperkalemia and recovered without complication. A search for articles on an academic internet database failed to identify any cases specifically dealing with ill effects of potassium bitartrate and numerous websites continue to purport its beneficial health effects. Conclusion: Ingestion of cream of tartar can potentially result in life-threatening hyperkalemia.

Original languageEnglish (US)
Pages (from-to)79-81
Number of pages3
JournalJournal of Medical Toxicology
Volume9
Issue number1
DOIs
StatePublished - Jan 1 2013

Fingerprint

Dental Calculus
Hyperkalemia
Potassium
Eating
Cathartics
Cooking
Electrocardiography
Toxicity
Websites
Internet
Health
Vomiting
History
Databases
Serum

Keywords

  • Cream of tartar
  • Hyperkalemia
  • Potassium bitartrate
  • Purgative

ASJC Scopus subject areas

  • Health, Toxicology and Mutagenesis
  • Toxicology

Cite this

Rusyniak, D. E., Durant, P. J., Mowry, J. B., Johnson, J. A., Sanftleben, J. A., & Smith, J. M. (2013). Life-Threatening Hyperkalemia from Cream of Tartar Ingestion. Journal of Medical Toxicology, 9(1), 79-81. https://doi.org/10.1007/s13181-012-0255-x

Life-Threatening Hyperkalemia from Cream of Tartar Ingestion. / Rusyniak, Daniel E.; Durant, Pamela J.; Mowry, James B.; Johnson, Jo A.; Sanftleben, Jayne A.; Smith, Joanne M.

In: Journal of Medical Toxicology, Vol. 9, No. 1, 01.01.2013, p. 79-81.

Research output: Contribution to journalReview article

Rusyniak, DE, Durant, PJ, Mowry, JB, Johnson, JA, Sanftleben, JA & Smith, JM 2013, 'Life-Threatening Hyperkalemia from Cream of Tartar Ingestion', Journal of Medical Toxicology, vol. 9, no. 1, pp. 79-81. https://doi.org/10.1007/s13181-012-0255-x
Rusyniak, Daniel E. ; Durant, Pamela J. ; Mowry, James B. ; Johnson, Jo A. ; Sanftleben, Jayne A. ; Smith, Joanne M. / Life-Threatening Hyperkalemia from Cream of Tartar Ingestion. In: Journal of Medical Toxicology. 2013 ; Vol. 9, No. 1. pp. 79-81.
@article{b1ad12f8711b4aea9cae3b3fd0aa9530,
title = "Life-Threatening Hyperkalemia from Cream of Tartar Ingestion",
abstract = "Introduction: Cream of tartar (potassium bitartrate) has a long history as a cooking aid and medicinal purgative. Despite containing large amounts of potassium, there are no well-documented cases of it causing toxicity. We report two cases in which intentional ingestions of cream of tartar resulted in life-threatening hyperkalemia. In addition, we briefly review the use of cream of tartar as a historical purgative. Case Reports: In both cases, individuals ingested a large quantity of cream of tartar in an effort to {"}clean themselves out{"}. They manifested similar initial symptoms (vomiting), abnormal serum potassium (>8. 0 mmol/L), and EKG's with peaked T waves. Both patients were treated for hyperkalemia and recovered without complication. A search for articles on an academic internet database failed to identify any cases specifically dealing with ill effects of potassium bitartrate and numerous websites continue to purport its beneficial health effects. Conclusion: Ingestion of cream of tartar can potentially result in life-threatening hyperkalemia.",
keywords = "Cream of tartar, Hyperkalemia, Potassium bitartrate, Purgative",
author = "Rusyniak, {Daniel E.} and Durant, {Pamela J.} and Mowry, {James B.} and Johnson, {Jo A.} and Sanftleben, {Jayne A.} and Smith, {Joanne M.}",
year = "2013",
month = "1",
day = "1",
doi = "10.1007/s13181-012-0255-x",
language = "English (US)",
volume = "9",
pages = "79--81",
journal = "Journal of Medical Toxicology",
issn = "1556-9039",
publisher = "Springer New York",
number = "1",

}

TY - JOUR

T1 - Life-Threatening Hyperkalemia from Cream of Tartar Ingestion

AU - Rusyniak, Daniel E.

AU - Durant, Pamela J.

AU - Mowry, James B.

AU - Johnson, Jo A.

AU - Sanftleben, Jayne A.

AU - Smith, Joanne M.

PY - 2013/1/1

Y1 - 2013/1/1

N2 - Introduction: Cream of tartar (potassium bitartrate) has a long history as a cooking aid and medicinal purgative. Despite containing large amounts of potassium, there are no well-documented cases of it causing toxicity. We report two cases in which intentional ingestions of cream of tartar resulted in life-threatening hyperkalemia. In addition, we briefly review the use of cream of tartar as a historical purgative. Case Reports: In both cases, individuals ingested a large quantity of cream of tartar in an effort to "clean themselves out". They manifested similar initial symptoms (vomiting), abnormal serum potassium (>8. 0 mmol/L), and EKG's with peaked T waves. Both patients were treated for hyperkalemia and recovered without complication. A search for articles on an academic internet database failed to identify any cases specifically dealing with ill effects of potassium bitartrate and numerous websites continue to purport its beneficial health effects. Conclusion: Ingestion of cream of tartar can potentially result in life-threatening hyperkalemia.

AB - Introduction: Cream of tartar (potassium bitartrate) has a long history as a cooking aid and medicinal purgative. Despite containing large amounts of potassium, there are no well-documented cases of it causing toxicity. We report two cases in which intentional ingestions of cream of tartar resulted in life-threatening hyperkalemia. In addition, we briefly review the use of cream of tartar as a historical purgative. Case Reports: In both cases, individuals ingested a large quantity of cream of tartar in an effort to "clean themselves out". They manifested similar initial symptoms (vomiting), abnormal serum potassium (>8. 0 mmol/L), and EKG's with peaked T waves. Both patients were treated for hyperkalemia and recovered without complication. A search for articles on an academic internet database failed to identify any cases specifically dealing with ill effects of potassium bitartrate and numerous websites continue to purport its beneficial health effects. Conclusion: Ingestion of cream of tartar can potentially result in life-threatening hyperkalemia.

KW - Cream of tartar

KW - Hyperkalemia

KW - Potassium bitartrate

KW - Purgative

UR - http://www.scopus.com/inward/record.url?scp=84874276868&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84874276868&partnerID=8YFLogxK

U2 - 10.1007/s13181-012-0255-x

DO - 10.1007/s13181-012-0255-x

M3 - Review article

C2 - 22926733

AN - SCOPUS:84874276868

VL - 9

SP - 79

EP - 81

JO - Journal of Medical Toxicology

JF - Journal of Medical Toxicology

SN - 1556-9039

IS - 1

ER -